Contact Dermatitis • Original Article
Occupational allergic contact dermatitis caused by antibiotics in
healthcare workers – relationship with non-immediate drug eruptions
, Catarina Pestana
, André Pinho
, Isabel Antunes
and Margarida Gonçalo
Occupational Health Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075 Coimbra, Portugal,
Department, Coimbra Hospital and University Centre (CHUC), Praceta Prof. Mota Pinto, 3000-075 Coimbra, Portugal and
Dermatology Clinic, Medicine
Faculty, Coimbra University, Praceta Prof. Mota Pinto, 3000-075 Coimbra, Portugal
Background. Occupational allergic contact dermatitis (ACD) in healthcare workers
(HCWs) is common, but systemic antibiotics are rarely reported as the cause.
Objectives. Characterize occupational ACD by handling systemic antibiotics.
Method. A retrospective analysis was performed of ACD caused by systemic antibiotics
among HCWs patch tested between 2010 and 2016 with a series of systemic antibiotics.
Results. We studied 4 female nurses aged 28–47 years who developed ACD while work-
ing in surgical departments. They had eczema of the hands, and forearms or face, and 1
patient, who previously had exanthema caused by ucloxacillin, also developed a gener-
alized rash following airborne exposure to systemic antibiotics. Patch tests showed pos-
itive reactions to ampicillin and cefazolin in 1 patient, to cefotaxime and ceftriaxone in
2 patients, and to several penicillins in another patient. Three patients also reacted to
rubber allergens, fragrances, and/or preservatives. All patients admitted having direct
and sporadic exposure to systemic antibiotic solutions. Avoidance resulted in a signicant
improvement of ACD, but 1 patient had to change job.
Conclusions. Occupational ACD caused by -lactam antibiotics, particularly
cephalosporins, is signicant in HCWs. Cross-reactions between -lactams are sim-
ilar to those described in non-immediate drug eruptions. A relationship between
systemic delayed drug hypersensitivity and ACD, as observed in one case, suggests that
patients should avoid future use of the antibiotic to which they are sensitized.
Key words: allergic contact dermatitis; -lactam; cephalosporins; healthcare workers;
non-immediate drug eruptions; occupational; patch test.
Occupational skin diseases, namely allergic contact der-
matitis (ACD), are among the most common occupational
diseases (1, 2), although they may be underreported in
many countries (1–3). Healthcare workers (HCWs) are
Correspondence: Dr. Vítor César Arantes Pinheiro
Occupational Health Resident in Coimbra Hospital and University Centre
(CHUC), Praceta Prof. Mota Pinto, 3000-075 Coimbra, Portugal. Tel: +351
913416119. Email: firstname.lastname@example.org
Conﬂict of Interest: The authors declare no conﬂict of interest.
Accepted for publication 13 December 2017
most frequently affected (4), with a high prevalence of
contact dermatitis, mainly hand eczema, ranging from
17% to 70% (5–7). Occupational risk factors include fre-
quent hand washing, prolonged glove use, and exposure
to disinfectants and drugs, which all may be responsible
for irritant contact dermatitis or ACD (8, 9), or imme-
diate reactions, such as contact urticaria/protein con-
tact dermatitis (8, 10, 11). Occupational ACD caused by
systemically administered drugs has been occasionally
reported in HCWs, mostly caused by systemic antibiotics
such as penicillins, cephalosporins, and aminoglycosides,
but does not appear to be frequent (12–15). We report 4
cases related to the handling of intravenous antibiotics,
© 2018 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Contact Dermatitis, 78, 281–286